Minnesota, 2022

Flash Flooding and Hail in Minnesota, May 11, 2022

May 11, 2022 · NWS FGF · 6 events in 3 counties and zones

A pre-frontal trough brought thunderstorms into the area during the evening of May 11. 5 inches and wind gusts of 58 mph, along with localized street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A pre-frontal trough brought thunderstorms into the area during the evening of May 11. Isolated severe thunderstorms brought hail up to 1.5 inches and wind gusts of 58 mph, along with localized street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 11, 3:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 11, 3:03 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
403 PM CDT Wed May 11 2022

.MESOSCALE DISCUSSION...
Issued at 349 PM CDT Wed May 11 2022

Surface analysis indicates not much movement in the stationary
boundary across central North Dakota. There appears to be a
differential diabatic heating trend enhancing the temperature
gradient along the frontal surface. Further southeast, a diffuse
warm front sits across SE ND and pushes into northern MN. The
stronger main warm front still sits across central Minnesota down
to the continually rotating MCV in SE SD. Analysis indicates that
the 60+ dewpoint line is wrapping around the MCV, so solid
moisture advection is occurring with it. There is some cause for
concern that this MCV may be steered by the increasing pressure
falls across eastern North Dakota. This does lend some credence to
concern that a more northerly track for the MCV, which would mean
the convection ongoing in SE SD may make it to the southern Red
River Valley. Confidence is very low on the evolution of this MCV,
as CAMs have more or less gone fishing on it. On top of this,
there are questions as to how far north instability gets and if
storms can hold together enough from the deformed shear field.
Close attention over the evolution of this feature will be
required for potential severe thunderstorms and flash flooding
tonight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed May 11 2022

The main questions tonight into Thursday are where, when, and if
any severe weather forms in the FA.

As of this afternoon, temperatures were mainly in the 70s across
the FA with dewpoints in the 40s. The surface low and warm front
were draped across southern South Dakota and southern Minnesota.
In that area, temperatures were pushing 90F with dewpoints in the
low 70s. A remnant MCV from earlier convection further south was
moving toward southeast South Dakota. That area is now under a
Tornado Watch until 9 pm.

For this FA, there is ample 0-6km bulk shear, but the better CAPE
values are further south. The various high resolution models have
been showing the potential for some shower/storm development
from south central ND up into northwest MN in the late afternoon
or early evening. Doubt this would be severe, with little to no
CAPE. As the MCV or the warm front lift northward in the early
evening, some of the storms further south may lift northward into
the FA...or they could fire just to the east of the FA and move
east. Some of these storms could be severe, but confidence is
pretty low at this point. Have not had a lot of time to look
beyond tonight. The trend on the high resolution models has been
for some nocturnal convection, possibly pushing into the southern
FA by morning. Again, confidence in that occurring is not really
high. The southern FA is in an enhanced risk for severe storms
again Thursday. After the morning storms, there could be some
afternoon (maybe into the evening) redevelopment, but that is a
long ways out yet. Some of the parameters showing up across
southern SD/southern MN will push up into this FA Thursday. The
low and warm front are also expected to be in the southern FA. So
the overall setup looks more favorable than today.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed May 11 2022

Overview....

Main impacts are going to be during the morning and afternoon on
Friday as the cold front continues to exit the region increasing
winds in eastern ND and NW Minnesota. High winds and gusts nearing
45-50kts in the Devils Lake Basin bring impacts to travel,
especially for high profile vehicles traveling on east to west or
west to east roadways.

Friday...

The front pushes east of the area Friday, with increased mixing in
the lower levels as a LLJ pushes through eastern ND. Lapse rates are
strong through 800mb, but the question remains on how much we can
mix down to the surface. Since dry air is dominant in the mid
levels, we should be able to mix down some of the stronger winds
near the 925-900mb level. These winds are around 35-45kts in the
northern valley and 30-40kts further southward on the ND side. So
gusts may reach 35-45kts at times in the northern valley towards the
Devils Lake Basin, with 30-40kts towards the Barnes county area.
WC/NW MN would see less of an impact from winds, but the areas
closer to the valley may still see gusts reach 30-35kts at times
during the afternoon hours from daytime heating and mixing. So
advisory level impacts are possible during the day on Friday from
the strong mixing of winds to the surface. We can not rule out a
stray stronger gust near 50kts in the Devils Lake Basin at times
Friday afternoon.

Saturday and beyond...

As we look beyond the busy weather pattern we see a zonal flow aloft
affecting a majority of the Dakotas and northern MN Saturday and
onward. This new pattern looks to take shape Saturday and continue
through the long term, without breaking down to much. These types of
flows bring quick moving systems in from the southern portions of
Canada. Its uncertain on how many, or if there would be any chances
for systems to track into the region from southern Canada at this
time. Ensembles continue to indicate mild temperatures and dry
conditions through the long term. That can change if we can get a
system moving in from Alberta or British Columbia, with sufficient
moisture. This time of the year, the vast majority of the moisture
for our area should come from the Gulf. However, Gulf of Mexico
moisture looks to be blocked during this time frame. Most likely
scenario is dry and mild conditions, with a stray shower possible at
times mid next week indicated by ensembles.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 127 PM CDT Wed May 11 2022

There appears to be two periods for storms at the TAF sites. The
first looks to be in the late afternoon or early evening, lasting
for a couple of hours. For the rest of the night, guidance shows
ceilings lowering into MVFR/IFR ranges. The second round of storms
may arrive Thursday morning, moving from southwest to northeast
across the FA.

&&

.HYDROLOGY...
Issued at 233 PM CDT Wed May 11 2022

Widespread flooding impacts will continue. Widespread showers and
thunderstorms are expected through the next 48 hours. Todays river
forecasts only take into account forecasted rainfall through 7 AM
Thursday morning, with additional widespread showers and
thunderstorms expected Thursday afternoon and evening. Basin-wide
rain totals for the next 48 hours are forecasted to be between 0.5-
1.5". Isolated higher totals within heavier thunderstorms are
likely. River responses will be tied to location and timing of the
heaviest rainfall. Updated forecasts to accompany the entire event
will be sent out tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...Godon
HYDROLOGY...Perroux
Hazardous weather outlook, May 11, 2:29 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Wed May 11 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Wed May 11 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop during the late afternoon
and evening, with the most intense storms in the southern valley
and west central Minnesota. The strongest storms may become
severe with hail to the size of golf balls and wind gusts to 60
mph. Additionally there is also a threat for flash flooding.

River and overland flooding continues for portions of the Red
River Valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms are expected Thursday with the
strongest storms in the late afternoon and evening. These storms
will be capable of hail greater than 2 inches in size, winds to
75 mph and a few tornadoes along with the threat for flash
flooding.

River and overland flooding continues for portions of the Red
River Valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 11, 10:53 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1153 AM CDT Wed May 11 2022

MNZ031-032-111730-
Wadena MN-East Otter Tail MN-
1153 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southwestern Wadena
and southeastern Otter Tail Counties through 1230 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rose City, or 42 miles east of Fergus Falls, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Parkers Prairie around 1155 AM CDT.
  Wrightstown around 1210 PM CDT.

Other locations in the path of this storm include Wadena, Verndale
and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4637 9495 4637 9516 4628 9515 4611 9515
      4611 9535 4651 9530 4646 9491
TIME...MOT...LOC 1652Z 191DEG 35KT 4611 9522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

VG

The radar

The Fargo/Grand Forks radar (KMVX), 142 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otter Tail

When
May 11, 4:30 PM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
1.5 in hail
Reported by
Public
Coordinates
46.570, -96.090

Hail, Otter Tail

When
May 11, 5:55 PM CST
Where
Otter Tail County, 0.69 mi S of Dunvilla
Measured
1.5 in hail
Reported by
Public
Coordinates
46.660, -96.020

Hail, Otter Tail

When
May 11, 6:02 PM CST
Where
Otter Tail County, Spirit Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
46.630, -95.830

Report of 0.88 inch hail relayed via social media.

Thunderstorm Wind, Becker

When
May 11, 6:05 PM CST
Where
Becker County, 0.95 mi E of Shoreham
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.750, -95.880

Peak wind of 58 mph measured at a personal weather station.

Flash Flood, Becker

When
May 11, 6:30 PM CST to 9:30 PM CST
Where
Becker County, 0.84 mi SW of Detroit Lakes to 1.3 mi SW of Detroit Lakes
Cause
Heavy Rain
Reported by
Public
Coordinates
46.810, -95.840

Heavy rain causing flooding of residential streets and yards.

Flash Flood, Wilkin

When
May 11, 6:45 PM CST to 9:45 PM CST
Where
Wilkin County, 2.35 mi SE of Wolverton to 2.31 mi ESE of Wolverton
Cause
Heavy Rain
Reported by
County Official
Coordinates
46.560, -96.740

Residential street and yard flooding reported along Wolverton Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031996, 1031997, 1031998, 1032000, 1031994, 1031995.